Anti-Depressants.

Discussion in 'Health and Fitness' started by Ritch, Aug 12, 2007.

Welcome to the Army Rumour Service, ARRSE

The UK's largest and busiest UNofficial military website.

The heart of the site is the forum area, including:

  1. I've just been put on a 4-week course of anti-depressants after my uncle died which has hit me hard. I'm training for joining up but a friend recently told me that being on anti-depressants way before you join up can damage your chances of getting in as they get in the way of some of the medical tests the docs do.

    Is this true? Any advice welcome!

    Thanks.
     
  2. There's not really enough info to make a valid comment. I'm interested to know what 'medical tests' you friend thinks they will interfere with - I think there might be some confusion in terms.

    Antidepressants come in many classes, strengths and doses. They usually take 2 weeks before any effects start to be seen, although times depend on drug involved and the individual. Some will need them for a short time and others for many years. You won't be the first applicant/recruit/soldier to use them, nor the last.

    The bottom line is that if you truly need anti-depressants to help you then you should take them. If you can find an effective non-chemical solution then even better - but be careful not to swap the medication for something that doesn't work. Speak to your doctor again if you have concerns.
     
  3. Its all medical In confidence on an individual basis between what your GP writes on your Health Questionairre RG8 and how serious the SMO at the ADSC(selection) deems it. The only way you can find out is by giving the GP the paperwork when you start your application and see what the response is (get the GP to fill it out and if possible add explanations in a letter giving his full views).
     
  4. I thought that, too. Surely a referral to a mind crisis team or something similar for therapy/berevement counciling, would have been a more natural way to deal with it. tbh, seems like the GP has been a little bit, lazy. Far easier to write out a 'script than find you some phone numbers, websites, or refer you to a councilor.

    Not that I'm criticising the poster of this thread, as we've all been there mate - and losing someone close effects the best of us and you should deal with it how you need to.

    Just keep in mind some of the phone lines you can use, too, like the Samarians, etc. Or even talking it over with a friend.

    Sorry to hear about you sad loss.
     
  5. If the course is only 4 weeks its doubtful that they SRI type antidepressant, they take 2-3 weeks to kick in. A recent thread suggested that there is a 2-3 year clearance time for "cyclic" drugs like Seroxat, Venlafaxine, and Prozac. Dont be alarmed though, your case sounds more like a bump in the road which would be taken into account.

    Seconded on the lazy GP the Lobster.

    Hang in there Ritch, better to sort it now than have pop up later in life mate.

    Condolances.
     
  6. I'm sorry to hear of your loss.

    I would think twice about using anti-depressants, especially in your case. If you didn't suffer from a mood disorder prior to your uncle passing away then I would say -- though I'm no doctor -- that you are going through the natural state of bereavement. If your daily functions are being affected or impaired to a large extent then it's possible you are suffering from reactionary depression. The best way to deal with this, and bereavement, is through talking, moderate exercise and time. Make sure you eat properly, including green vegetables, cooked tomatoes, brown bread and Brazil nuts in your daily diet. Try to eat oily fish three or four times per week or take daily supplements of Omega-3 and Omega-6. Take a good multivitamin that contains vitamin B9.

    It is likely your GP has prescribed you a class of anti-depressants known as Selective Serotonin Re-uptake Inhibitors (SSRIs). The pharmaceutical companies aggressively market these products as being 'miracle cures' for everything from depression and anxiety to obsessive compulsive disorder. In reality no one knows exactly how SSRIs work. There is even contention over whether they do work. Sure, there are miracle stories of how antidepressants have transformed peoples lives for the better. There are, however, many horror stories. I went through such a horror story for nearly six years. I believe the medication increased my depression from moderate to severe and I suffered terrible side effects.

    If you do begin taking them then you should be made aware that it's not easy to come off the medication. If you attempt to stop taking the medication abruptly then the depression and side effects can be increased greatly. This can be dangerous and can lead to SSRI Discontinuation Syndrome. Take a look at the symptoms of this condition here:

    SSRI Discontinuation Syndrome

    Personally I believe SSRIs are a big con. No one can explain exactly how they work but with GPs acting as dealers for multinational companies they continue to be over-prescribed. It sounds like you need to talk. Understand that bereavement is not a clinical condition, though those who profit through pharmaceuticals don't want you to know that. PM me if you want any more information.
     
  7. Seconded there Fuey.

    Definately sounds like reactionary depression rather than a clinical condition that would warrant a prescription of Venlafaxine SSRI etc.

    Fours years I suffered those f*ckin things, and the withdrawal was worse than the original symptoms. Now I`m clear and never felt better. And not long to go till I consider joining again.

    You may get short thrift on Arrse Ritch on these kind of subjects, but theres a lively thread in the TA section about guys feelings coming back from the sandy places and talking about how they felt, have a look, it may help put you and your up-coming army career into perspective.

    Dont let this problem put you off joining, bereavment is one of the hardest of all, but stay focused on your training and what you wanna do.

    just think of blitzing all them BFT records :p
     
  8. I asked whether he should refer me to someone to talk to but he said it took about 3 months to be seen at the moment so he stuck me on the tablets.

    Anyway guys, the info's helped a lot. Much Appreciated.
     
  9. To back up what Fuey has written.
    I was prescribed an anti depressant last August when I suffered a complete breakdown, resulting in serious thoughts of suicide.
    I was given Citolopram, initially at 20mg but increased to 40mg. Take the pills and off you trot, Mr Pike seemed to be the order of the day, with me still feeling shite and wallowing in the pits of despair for continued weeks. It wasn't until I found myself a councillor (paid for out of my own pocket- no support from work or NHS) that I turned the corner.
    I am now a year on starting to wean off the Citolopram, a reduced dosage of 20mg, which I will soon decrease to every other day. The side effects are weird to say the least. I did attempt to go cold turkey and unilaterally stopped taking the medication, but felt like crap. Feelings of 'fuzzy headedness', sweats,insomnia and muscle cramps are but a few of the symptoms.
    Anti depressants are good as a short term fix it, but they only treat the symptoms but not the cause. Whilst on them I haven't felt 'happy'
    or the pits of despair- I just haven't felt anything at all.
    My personal advice would be to speak to someone professionally qualified and try to deal with the cause of the problem. Magic pills don't work on their own.
     
  10. It definitely sounds like an overworked (I don't agree with the term lazy) GP, I think this will be seen as "A bump in the road of life"

    But its worth looking at how your Doc will fill in any paper work demanded by the Forces

    I would suggest you book up another appointment with the same Doctor and voice any concerns or fears you have about the selection process your future career and your current situation

    You may find he/she either re thinks your prescription or re assures you that this will not be presented as a major issue in any reporting to the forces

    Bear in mind some one dying is bound to make you feel shit

    hang in there, it'll turn out fine
    All the best
     
  11. He gave me Fluoxetine.

    And cheers gimp for the advice. Will do.
     
  12. Fluxetine is the generic name for Prozac, this is an SSRI see Fuey's post.

    Sorry for your loss.